Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 145, NWS La Crosse, WI

August 15, 1997Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 15, 1997, 8:38 PM CDT for Wabasha County, Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1997, 8:38 PM CDT (01:38 UTC)
Expired
Aug 15, 1997, 9:30 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:45 PM CDTThunderstorm Wind 52Wabasha, MN
Aug 15, 9:11 PM CDTThunderstorm Wind 52Conception, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:15 PM CDTTornado WatchSPC6 hr
Aug 15, 8:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 160138 RRA
SVRLSE
MNC157-160230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT FRI AUG 15 1997

* SEVERE THUNDERSTORM WARNING FOR
    WABASHA COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 930 PM CDT
 
* SOME LOCATIONS AFFECTED
    WABASHA
    WEST ALBANY
    OAK CENTER
    THEILMAN

* AT 835 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF WABASHA...NEAR ZUMBRO
  FALLS. THE STORM WAS MOVING EAST AT 30 MPH.

* THE STORM WILL BE NEAR ZUMBRO FALLS AROUND 840 PM AND THEILMAN BY
  9PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMSCAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A
STRONG BUILDING.

SHEA/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:58 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 15, 2:58 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT FRI AUG 15 1997

FORECAST CONCERNS TONIGHT...CHANCES OF THUNDERSTORMS AND POTENTIAL
OF SEVERE STORMS.

AT 19Z...THE WARM FRONT WAS LOCATED FROM NEAR THE MN/ND/SD BORDER TO
KMSP-N OF KGRB.  COLD FRONT WAS IN EXTREME EASTERN ND AND SD...WITH
CONVECTION YET TO FIRE ALONG IT.  LACK OF...OR LIMITED CUMULUS
DEVELOPMENT OVER...WEST AND SOUTHWEST OF THE THE FORECAST AREA EARLY
THIS AFTERNOON AN INDICATION THAT 850-700 MB WARM ADVECTION WAS GOING
INTO WARMING AND CAPPING.  MUCH OF THE AREA WAS UNDER RIGHT FRONT QUAD
OF UPPER JET THIS AFTERNOON AS WELL.

12Z MODELS REASONABLY SIMILAR WITH THE SYNOPTIC SCALE...BUT SHOWING
DIFFERENCES IN THE MESOSCALE. THE COLD FRONT IS STILL EXPECTED TO
TRIGGER SOME TSRA AS IT PUSHES EAST INTO THE MORE MOIST/UNSTABLE AIR
LATE TODAY AND THIS EVENING.  ANY CONVECTION ALONG THE FRONT APPEARS AS
THOUGH IT WILL AFFECT MAINLY THE NORTH HALF OF THE FORECAST AREA THIS
EVENING WHERE THE CAP IS WEAKER.

MODIFIED 12Z SOUNDINGS AND 16/00Z MODEL SOUNDINGS INDICATING 1500-2500
J/KG OF CONVECTIVE ENERGY OVER THE AREA LATE THIS AFTERNOON INTO THIS
EVENING.  QUESTION IS...HOW MUCH HAS THE SUBSIDENCE ALOFT DUE TO THE
RIGHT FRONT QUAD OF THE JET AND THE 850-700MB WARMING REDUCED THE
INSTABILITY.  AHEAD OF THE FRONT...DEWPOINTS HAVE CLIMBED INTO THE
MID-UPPER 60S WITH TEMPERATURES IN THE LOW 80S...INDICATING PLENTY OF
SURFACE BASED INSTABILITY.  STRONG SPEED SHEAR PRESENT...WITH LITTLE
DIRECTIONAL SHEAR. IF CONVECTION DOES FIRE ALONG THE COLD FRONT...WOULD
HAVE TO BELIEVE SEVERE TSRA ARE POSSIBLE.

LATE TONIGHT...NGM/ETA INDICATING A COMBINATION OF 850-700MB WARM
ADVECTION AND THE RIGHT REAR QUAD OF THE JET COME TOGETHER OVER THE
FORECAST AREA FOR FORCING OF DEEP UPWARD VERICAL MOTION.  NGM FURTHER
NORTH/STORNGER WITH THIS.  SURFACE FRONTAL BOUNDARY TO STALL ACROSS
THE FORECAST AREA TOWARD MORNING FOCUSING CONVERGENCE IN THE BOUNDARY
LAYER...FOR A CHANCE OF LATE NIGHT SHRA/TSRA ACROSS THE FORECAST AREA.

NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE SIMILAR FOR TONIGHT AND LOOK GOOD.
AVN POPS IN THE LIKELY CATEGORY TONIGHT...FWC POPS IN THE CHANCE
CATEGORY.  PREFER NGM POPS INf THE CHANCE CATEGORY AT THIS TIME DUE TO
THE APPERENT STRENGTH/DEVELOPMENT OF THE CAPPING OVER THE AREA.

RRS

In the hours before

Special weather statement, Aug 15, 7:49 PM CDT, 49 minutes before
MNZ079-086>088-094>096-WIZ032-033-160455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI AUG 15 1997

...STRONG THUNDERSTORMS NORTH OF ROCHESTER AND NORTHWEST OF LA
CROSSE...

AS OF 750 PM...DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM 60
MILES NORTHWEST OF LA CROSSE TO 40 MILES NORTHWEST OF ROCHESTER AND
THESE STORMS WERE MOVING EAST AT 35 MPH. IN SOUTHEAST
MINNESOTA...AREAS NORTH OF ROCHESTER WILL BE AFFECTED BY THESE
STORMS. IN WEST CENTRAL WISCONSIN...AREAS FROM NELSON...ALMA
AND MONDOVI TO OSSEO AND STRUM CAN EXPECT THESE STORMS.

REMEMBER...A TORNADO WATCH IS IN EFFECT THIS EVENING FOR SOUTHEAST
MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN. DAM4AGING WINDS AND
LARGE HAIL ARE POSSIBLE IN THESE AREAS. GO INDOORS IF A STORM
SHOULD AFFECT YOUR LOCATION.

THOMPSON
Special weather statement, Aug 15, 7:50 PM CDT, 48 minutes before
MNZ079-086>088-094>096-WIZ032-033-160455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI AUG 15 1997

...STRONG THUNDERSTORMS NORTH OF ROCHESTER AND NORTHWEST OF LA
CROSSE...

AS OF 750 PM...DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM 60
MILES NORTHWEST OF LA CROSSE TO 40 MILES NORTHWEST OF ROCHESTER AND
THESE STORMS WERE MOVING EAST AT 35 MPH. IN SOUTHEAST
MINNESOTA...AREAS NORTH OF ROCHESTER WILL BE AFFECTED BY THESE
STORMS. IN WEST CENTRAL WISCONSIN...AREAS FROM NELSON...ALMA
AND MONDOVI TO OSSEO AND STRUM CAN EXPECT THESE STORMS.

REMEMBER...A TORNADO WATCH IS IN EFFECT THIS EVENING FOR SOUTHEAST
MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN. DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE IN THESE AREAS. GO INDOORS IF A STORM
SHOULD AFFECT YOUR LOCATION.

THOMPSON
Special weather statement, Aug 15, 8:30 PM CDT, 8 minutes before
MNZ079-086>088-WIZ032-033-160235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI AUG 15 1997

...A TORNADO WATCH IS IN EFFECT UNTIL 2AM...

AT 830 PM...DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS
FROM 20 MILES NORTHWEST OF ROCHESTER TO 20 MILES SOUTHWEST OF EAU
CLAIRE WISCONSIN. THESE STORMS WERE MOVING EAST AND WILL CONTINUE
TO BRING VERY HEAVY RAIN AND FREQUENT LIGHTNING TO COMMUNITIES
NORTH OF ROCHESTER AND BETWEEN EAU CLAIRE AND LA CROSSE IN
WESTERN WISCONSIN.

WIND GUSTS OF 30 MPH WERE REPORTED AROUND LAKE CITY AT 820 PM
BY TRAINED STORM SPOTTERS.

REMEMBER...A TORNADO WATCH IS IN EFFECT.  IF STORMS INTENSIFY...
THEY MAY PRODUCE SEVERE WEATHER INCLUDING LARGE HAIL OR
DAMAGING WIND. TORNADOES CAN AND OCCASIONALLY DO FORM IN
SEVERE THUNDERSTORMS.

REMAIN ALERT FOR THREATENING WEATHER THIS EVENING.

SHEA
Special weather statement, Aug 15, 8:33 PM CDT, 5 minutes before
MNZ079-086>088-WIZ032-033-160235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI AUG 15 1997

...A TORNADO WATCH IS IN EFFECT UNTIL 2AM...

AT 830 PM...DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS
FROM 20 MILES NORTHWEST OF ROCHESTER TO 20 MILES SOUTHWEST OF EAU
CLAIRE WISCONSIN. THESE STORMS WERE MOVING EAST AND WILL CONTINUE
TO BRING VERY HEAVY RAIN AND FREQUENT LIGHTNING TO COMMUNITIES
NORTH OF ROCHESTER AND BETWEEN EAU CLAIRE AND LA CROSSE IN
WESTERN WISCONSIN.

WIND GUSTS OF 30 MPH WERE REPORTED AROUND LAKE CITY AT 820 PM
BY TRAINED STORM SPOTTERS.

REMEMBER...A TORNADO WATCH IS IN EFFECT.  IF STORMS INTENSIFY...
THEY MAY PRODUCE SEVERE WEhATHER INCLUDING LARGE HAIL OR
DAMAGING WIND. TORNADOES CAN AND OCCASIONALLY DO FORM IN
SEVERE THUNDERSTORMS.

REMAIN ALERT FOR THREATENING WEATHER THIS EVENING.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:50 PM CDTTornado WarningARXWabasha40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.